Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 20, NWS Denver/Boulder, CO

May 11, 2023Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 11, 2023, 2:09 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2023, 2:09 PM MDT (20:09 UTC)
Expired
May 11, 2023, 2:30 PM MDT
In force
21 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WFUS55 KBOU 112009
TORBOU
COC095-115-112030-
/O.NEW.KBOU.TO.W.0020.230511T2009Z-230511T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
209 PM MDT Thu May 11 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Northeastern Phillips County in northeastern Colorado...
  South central Sedgwick County in northeastern Colorado...

* Until 230 PM MDT.
    
* At 208 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles northwest of Pleasant Valley, or 6 miles east
  of Holyoke, moving northwest at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Holyoke around 215 PM MDT.
  Sixteen-Mile Corner around 225 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4049 10220 4069 10254 4087 10230 4062 10205
      4059 10205
TIME...MOT...LOC 2008Z 136DEG 36KT 4058 10217 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DANIELSON
1 follow-up statement
171 
WWUS55 KBOU 112028
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
228 PM MDT Thu May 11 2023

COC095-115-112037-
/O.EXP.KBOU.TO.W.0020.000000T0000Z-230511T2030Z/
Phillips CO-Sedgwick CO-
228 PM MDT Thu May 11 2023

...THE TORNADO WARNING FOR NORTHEASTERN PHILLIPS AND SOUTH CENTRAL
SEDGWICK COUNTIES WILL EXPIRE AT 230 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4049 10220 4069 10254 4087 10230 4062 10205
      4059 10205
TIME...MOT...LOC 2027Z 136DEG 36KT 4070 10232 

$$

DANIELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 11, 10:54 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 11, 10:54 AM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1054 AM MDT Thu May 11 2023

.UPDATE...
Issued at 1053 AM MDT Thu May 11 2023

Key messages:

1) Heavy rain and possible flooding
2) Severe threat and short-lived tornadoes eastern Colorado
2) Snow in the mountains, Park County, and even some of the
foothills

Satellite, radar, and observations show a complex spring storm
impacting our forecast area. A stream of heavy convective
precipitation is rotating around the upper level low and across
the Palmer Divide area this morning, with more widespread but
somewhat lighter precipitation on the western extent of that.
The plume of heavier precipitation will be shifting slowly
northward through the afternoon hours as the upper low creeps
northeast across southeast Colorado.

Heavy rain and flood threat will continue. Many areas of the
plains picked up between 0.75 and 2 inches of rain over the last
two days, and the ground is becoming increasingly saturated. The
embedded storms this morning are producing heavy rainfall with
rates likely greater than 1" per hour, although the storms
fortunately so far are small. That said, we're seeing persistent
redevelopment and training of these storms, which will lead to an
increasing load on streams and likely ponding of water/lowland
flooding through this afternoon and evening. Rain rates are
expected to come down overnight, but with today's rain and
saturation, we'll see further rises on larger streams and rivers.
More hydro talk in the Hydrology section below.

For the severe storm threat, the low level winds are attempting
to turn more easterly on the plains, and there may be a local
convergence zone attempting to develop per surface observations
from around Limon north/northeast into Sedgwick and Phillips
Counties. 0-1km helicity is approaching 100 m2/s2 east of that
line, and thus we wouldn't be surprised to see a couple short-
lived tornadoes develop late this morning into the afternoon. A
few of the stronger cells have already exhibited slight rotation,
and more significantly toward Kansas. Fortunately daytime heating
is significantly limited by the abundant cloud cover and
widespread precipitation, but tornado threat will still be
something to watch for. We don't think there's much large
hail/wind threat given the limited instability of <500 J/kg.

Snow...Another problem area with snow levels dropping
significantly below the previous forecast given the heavy
precipitation rates. We've earlier added a Winter Weather Advisory
to South Park where snow continues to accumulate and there is some
impact on roads. Most of the impact in the southern foothills has
been generally over the higher elevations above 8,000-8,500 feet
but will watch potential for advisory there, too.

Overnight, we'll get into the back edge deformation zone so fairly
widespread precipitation will continue across the Front Range,
while the eastern plains could see a break/dry slot work in. We've
got a ways to go before this storm loosens its grip on northeast
Colorado.

&&

.SHORT TERM...(Today and tonight)
Issued at 302 AM MDT Thu May 11 2023

Widespread rainfall continues today through Friday which could lead
to flooding across burn areas, small rivers, and urban drainage. The
current Flood Watch now covers majority of the urban corridor and
plains including cities such as Denver, Boulder and Castle Rock.
After preforming every Colorado type of spring weather in the last
three days, we're remain on track for ample amounts of moisture
across the region thanks to the upper level trough. Given that
500-700mb temperatures have decreased slightly, areas above 10k ft
can expect moderate to heavy snow this morning through Friday
with snowfall accumulations between 8-16 inches. A Winter Storm
Warning is in effect for portions of the Park and Gore Ranges now
until 12 PM Friday afternoon.

Good news. Some parts of the northeastern plains in drought
conditions are benefiting from this moisture. Areas such as
Sterling and Holyoke stations are reporting over 0.3-0.5 inches of
liquid overnight. CoAgMet also has a 1-day precipitation total of
2.2 inches for Brush Colorado for May 10th. Similar to yesterday,
multiple rounds of rain showers will occur along with embedded
thunderstorms. Thunderstorm ingredients aren't as favorable
compared to yesterday but nevertheless, CAPE values near 800-1000
J/kg, 40 kt shear at 0-6km, and 7 C/km lapse rates should provide
enough to produce severe storms with hail, gusty winds, and
lightning. Given the movement of the low pressure system, expect
rain showers become periodic as moisture wraps on the backside of
this system by this evening. The heaviest period of rainfall will
likely occur late this afternoon into early evening as
thunderstorm coverage decreases. As the low pressure system
exits, northwesterly flow will increase across the plains. This
will keep wind gusts outside of thunderstorm near 30-35 mph for
the Palmer Divide and eastern plains this afternoon into the
overnight hours.

.LONG TERM...(Friday through Wednesday)
Issued at 302 AM MDT Thu May 11 2023

Closed low finally shifts east of Colorado Friday with the center
of the low making it over central Nebraska by 00Z Saturday.
Showers will linger into Friday morning, but decrease through out
the day and ending most places by evening. Rainfall intensity will
be lighter on Friday as well.

Blocking pattern continues through the weekend and into the first
half of next week. Strong upper level high to remain parked over
southwest Canada, with a weak broad long wave trough beneath it
over the western part of the country. Weak waves rotate around the
trough and will bring chances for showers and thunderstorms.
Except for the mountains, Saturday is looking mainly dry across
the area with weak ridging lifting north across Colorado. For
Sunday through Wednesday, timing of the waves is still quite
uncertain. Will have a mention of showers and thunderstorms each
day. Temperatures under this pattern are expected to be below
normal through at least Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1053 AM MDT Thu May 11 2023

IFR conditions will persist. Rain and embedded thunderstorms will
continue through the afternoon. Main threat of storms will occur
through about 22Z-23Z, before precipitation turns to all
stratiform overnight. Visibility down to 1 1/2-2SM or so possible
with heavier showers and/or storms.

Wind should remain northerly this morning through early evening
eventually shifting northwest as the low pressure system moves out
of the the state.

&&

.HYDROLOGY...
Issued at 1053 AM MDT Thu May 11 2023

Heavy rain and flood threat will continue. Many areas of the
plains picked up between 0.75 and 2 inches of rain over the last
two days, and the ground is becoming increasingly saturated. The
embedded storms this morning are producing heavy rainfall with
rates likely greater than 1" per hour, although the storms
fortunately so far are small. That said, we're seeing persistent
redevelopment and training of these storms, which will lead to an
increasing load on streams and likely ponding of water/lowland
flooding through this afternoon and evening. Warm cloud depths
range from about 4,000-5,000 feet along the I-25 Corridor, to as
much as 6,000-7,000 feet over the eastern plains which means
storms will be very efficient rain producers. Rain rates are
expected to come down overnight as we switch to a more stratiform
rain, but with today's rain and saturation, we'll see larger
streams and rivers on the rise.

We'll see rain move into the burn areas as well, but the chance of
heavier convective showers with a higher flash flood risk may be
limited by lack of instability. There's still a risk of convective
development however, so we're clearly not out of the woods. Even
if we don't get convection and heavier rain rates, we'll see
lighter but persistent rain below 9,000 feet, and mostly snow
above that. Snow level may occasionally dip to 8,000-8,500 feet.
The rain alone could be enough for small mud/debris flows.

Rain will be decreasing in coverage and end most places on Friday.
There will be a chance for showers and thunderstorms this weekend
and into early next week. Additional heavy precipitation is not
expected, but rivers and streams are expected to be running high due
to the recent rainfall.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon MDT Friday for COZ033-034.

Winter Weather Advisory until 2 pm MDT Friday for COZ037.

Flood Watch through late tonight for COZ035-038>046-048>051.

&&

UPDATE...Barjenbruch
SHORT TERM...AD
LONG TERM...Meier
AVIATION...Barjenbruch
HYDROLOGY...AD/Meier
Hazardous weather outlook, May 11, 11:20 AM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1120 AM MDT Thu May 11 2023

COZ030>051-121730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1120 AM MDT Thu May 11 2023

...A Flood Watch is in effect through late tonight for the
northern Front Range Foothills, I-25 Corridor, and northeast
plains of Colorado...

...Severe threat for the northeast plains...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Rain and thunderstorms will continue across the foothills, I-25
Corridor, and northeast plains, leading to possible flooding of
low lying areas and streams. Rivers will also rise due to the
amount of rain, with another 1-2 inches expected in many
locations. Rain should taper off over the northeast plains
overnight, but continue along the I-25 Corridor.

Severe weather and a couple tornadoes will be possible over the
northeastern plains. The highest risk of tornadoes would be east
of a line from Sterling to Akron this afternoon. Tornadoes may be
short-lived and difficult to see due to heavy rainfall.
Meanwhile, large hail and high winds are not a significant threat
at this time.

Snow will occur above 9,500 feet, with accumulations of 8-16
inches likely for the higher mountains. Snow levels may
occasionally dip to 8,000 feet or so with heavier showers, with
some accumulation above that especially above Conifer and through
South Park.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain and mountain snow will decrease and come to an end later
Friday afternoon as the storm system slowly exits the region.
There will be a chance for showers and thunderstorms this weekend
and into early next week. Additional heavy precipitation is not
expected, but rivers and streams are expected to be running high
due to the recent rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on the eastern plains of
Colorado this afternoon.

In the hours before

Local storm report, May 11, 12:31 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1231 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       ELIZABETH               39.36N 104.60W
05/11/2023  M4.50 INCH       ELBERT             CO   TRAINED SPOTTER

            MEASURED SINCE APPROXIMATELY 3PM WEDNESDAY
            MAY 10. MINOR FLOODING OF DITCHES ALONGSIDE
            ROADS REPORTED.

&&

BR
Local storm report, May 11, 2:01 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
201 PM MDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            2 ESE CHERRY CREEK RESE 39.62N 104.83W
05/11/2023                   ARAPAHOE           CO   PARK/FOREST SRVC

            FLOODWATERS FROM CHERRY CREEK RESULTED IN
            DAMAGE TO E LAKE VIEW RD IN CHERRY CREEK
            STATE PARK, WITH PARTIAL COLLAPSE ALONG THE
            SIDES OF THE ROAD.

&&

BR

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:05 PM MDTSevere Thunderstorm WarningBOUWashington40 min
May 10, 6:11 PM MDTTornado WarningBOUMorgan, Washington34 min
May 10, 6:12 PM MDTAreal Flood AdvisoryBOUAdams, Morgan, Washington3 hr
May 10, 6:14 PM MDTTornado WarningBOUMorgan31 min
May 10, 6:33 PM MDTTornado WarningBOULogan, Morgan27 min
May 10, 6:39 PM MDTTornado WarningBOUWashington36 min
May 10, 6:42 PM MDTSevere Thunderstorm WarningBOULogan, Weld48 min
May 10, 6:55 PM MDTTornado WarningBOULogan, Weld35 min
May 10, 7:48 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Weld117 min
May 10, 8:35 PM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more6 hr
May 10, 9:02 PM MDTWinter Storm WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more5 hr
May 11, 2:09 AM MDTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more32 hr
May 11, 10:12 AM MDTAreal Flood AdvisoryBOUDouglas, Jefferson6 hr
May 11, 10:16 AM MDTWinter Weather AdvisoryBOUPark4 hr
May 11, 11:28 AM MDTAreal Flood AdvisoryBOUArapahoe, Elbert6 hr
May 11, 12:14 PM MDTAreal Flood AdvisoryBOUAdams, Denver2 hr
May 11, 12:34 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver26 hr
May 11, 2:35 PM MDTAreal Flood AdvisoryBOUArapahoe25 hr
May 11, 2:42 PM MDTAreal Flood WarningBOUAdams, Denver27 hr
May 11, 2:47 PM MDTSpecial Weather StatementBOUSedgwick28 min
May 11, 4:45 PM MDTAreal Flood AdvisoryBOUDouglas24 hr

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.